Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 14, NWS Northern Indiana

February 28, 2017Branch County, Hillsdale County, Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Feb 28, 2017, 9:40 PM EST for Branch County, Hillsdale County, Saint Joseph County, Michigan. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2017, 9:40 PM EST (02:40 UTC)
Expired
Feb 28, 2017, 10:30 PM EST
In force
50 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Branch County, MI, Hillsdale County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 82 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 9:40 PM ESTTSTM WND DMG2 S Colon, MIREPORT OF TREE DOWNED ON POWER LINE.
Feb 28, 9:45 PM ESTTSTM WND DMG1 S Colon, MITWO TREES DAMAGED AT MANOR RD AND PALMER ST INTERSECTION. 1 TREE WAS SNAPPED ABOUT HALFWAY UP, THE OTHER BROKEN AT THE BASE. TREES APPEARED HEALTHY AND WERE ABOUT 1-2 FT IN DIAMETER. SOUTH OF THAT INTERSECTION, SOME POWER LINES WERE DOWNED FROM WINDS-WITH NO T
Feb 28, 9:50 PM ESTTSTM WND DMG1 Se Colon, MITREE DOWN ON CAR, TREE WAS ABOUT 1-2 FT IN DIAMETER AND APPEARED HEALTHY. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 7:37 PM ESTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 384 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
384 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

762 
WUUS53 KIWX 010240
SVRIWX
MIC023-059-149-010330-
/O.NEW.KIWX.SV.W.0014.170301T0240Z-170301T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
940 PM EST TUE FEB 28 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Eastern St. Joseph County in southwestern Michigan...
  Branch County in southwestern Michigan...
  Northwestern Hillsdale County in southeastern Michigan...

* Until 1030 PM EST

* At 940 PM EST, severe thunderstorms were located along a line
  extending from 9 miles west of Union City to 6 miles south of Colon
  to near Sturgis, moving east at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Sturgis, Coldwater, Hillsdale, Bronson, Jonesville, Quincy, Union
  City, Litchfield, Colon, Reading, Long Lake, Nottawa, Girard,
  Kinderhook, Fawn River, Batavia, Leonidas, California, Mendon and
  Burr Oak.

This includes INTERSTATE 69 IN MICHIGAN between MILE MARKERs 2 and
21.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4189 8462 4177 8477 4176 8564 4187 8550
      4207 8544 4207 8462
TIME...MOT...LOC 0240Z 273DEG 42KT 4210 8531 4187 8535 4176 8552 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 6:10 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 28, 6:10 PM EST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
610 PM EST Tue Feb 28 2017

.SYNOPSIS...
Issued at 602 PM EST Tue Feb 28 2017

Showers and thunderstorms will develop late this afternoon and
become more numerous tonight. Strong to severe thunderstorms are
likely tonight as a strong cold front approaches. Temperatures
will warm into the lower to middle 60s this evening and then turn
colder Wednesday behind the front with chances for snow showers
lingering into Friday.

&&

.SHORT TERM...(Tonight and Wednesday)
Issued at 252 PM EST Tue Feb 28 2017

Double barrel sfc cyclone through the plains will consolidate invof
of primary sfc reflection deepening currently across central IA.
Strong sw trough in the process of ejecting out of AZ attm with
upper jet streak kicking out into the TX panhandle with standing mtn
wave clouds noted in se AZ. Downstream warm sector deepening rapidly
and no doubt aided by thinning high clouds/strong low level warm
advection back west across MO/wrn IL/se IA. Given upticking theta-e
reservoir here and escalating mass flux on nose of LLJ through I-80
in central IL...expect convection will initiate here twd 21Z and
rapidly track ne...expand east along warm advection wing through
wrn/nrn zones with a risk of large hail.

Primary potential severe event expected to unfold overnight as
potent cyclone shifts ne into wrn lower MI by midnight. Expect
multiple storm clusters will develop within moisture rich and
unstable theta-e ridge across the area. Breath of background
synoptic based flow certainly warrants higher bound severe probs esp
with swd extent with wind damage the greatest threat. However QLCS
tornado processes bear watching particularly south of the US24
corridor either side of midnight as 0-1KM shear goes off chart.
Composite outflow should push much if not all precip out of the area
by daybreak although concede a small risk of shra still possible Wed
am with actual fropa.

&&

.LONG TERM...(Wednesday night through Monday)
Issued at 252 PM EST Tue Feb 28 2017

Attention this period begins with secondary clipper digging through
the srn lakes late Thu. Fairly pronounced low level warm advection
wing ahead of this system suggests sct shsn by aftn through evening
and some minimal snow accums far nw Thu evening.

Otherwise flow aloft flattens quickly through the weekend as temps
snap back to above normal as strong warm advection overspreads the
area beginning Sat. Will keep with prior warmer hedged temps Sat-Mon
as yet another vigorous cyclone develops west through the nrn plains
with rain chcs increasing along swd trailing cold front Mon-Mon
night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 602 PM EST Tue Feb 28 2017

Several mid and upper level speed maxima continue to eject along
the base of the trof and along the cold front over il/ia/wi.
Convection will persist in the warm sector ahead of the front
extending from cemtral il into SW Lower MI through 04Z.

Focus then turns to the cold front as the mid level and upper
level trof begin to phase with a well organized squall line to
affect much of the forecast area through 07/09Z. Expect that there
will be LLWS as the front sweeps through.

Widespread IFR and LIFR conditions to prevail through the period.

(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1229 PM EST Tue Feb 28 2017

Gulf moisture surging nne into the Midwest this aftn was resulting
in lowering ceilings and vsbys in stratus/-dz/-ra/br. IFR
conditions should persist into early this eve before nrn IN gets
more firmly entrenched in the warm sector later this eve when
conditions should improve to vfr. However, a couple rounds of
TSRA also expected this eve and overnight with hail and strong
gusty winds. Ceilings should lower behind the front Wed,
especially at SBN as winds veer to nwly.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 5 AM EST Wednesday for LMZ043-046.

&&

SYNOPSIS...Lewis
SHORT TERM...T
LONG TERM...T
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 28, 3:44 PM EST, 5 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
344 PM EST Tue Feb 28 2017

INZ004>009-MIZ077>081-OHZ001-002-004-005-015-016-024-025-011000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
344 PM EST Tue Feb 28 2017

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Late this afternoon and Tonight

Thunderstorms will develop late this afternoon and become more
numerous tonight. Some storms may be severe with a threat for large
hail early this evening and damaging winds overnight. Locally heavy
rainfall may lead to minor flooding as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-012>018-020-022>027-032>034-011000-
La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-
344 PM EST Tue Feb 28 2017 /244 PM CST Tue Feb 28 2017/

This hazardous weather outlook is for portions of northern Indiana.

.DAY ONE...This afternoon and Tonight

Thunderstorms will develop late this afternoon and become more
numerous tonight. Some storms will be severe with a threat for large
hail early this evening and damaging winds overnight, especially
along and south of Route 30. Locally heavy rainfall may lead to
minor flooding as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-011000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
344 PM EST Tue Feb 28 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Thunderstorms will develop late this afternoon and become more numerous
this evening. Some of the storms this evening may produce storm
force wind gusts and large hail.

Conditions will be hazardous to small craft tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Conditions hazardous to small craft are expected Wednesday into
Thursday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Feb 28, 8:30 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
830 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             1 WSW HUDSON            41.53N 85.09W
02/28/2017  M1.25 INCH       STEUBEN            IN   PUBLIC

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Feb 28, 8:43 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
843 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             THREE OAKS              41.80N 86.61W
02/28/2017  U1.00 INCH       BERRIEN            MI   FIRE DEPT/RESCUE

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Feb 28, 8:47 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
847 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             GALIEN                  41.80N 86.50W
02/28/2017  U1.00 INCH       BERRIEN            MI   LAW ENFORCEMENT

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Feb 28, 8:53 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
853 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     MARINE TSTM WIND 3 NW MICHIGAN CITY      41.74N 86.91W
02/28/2017  M64 MPH          LMZ046             IN   C-MAN STATION

            MEASURED AT MICHIGAN CITY C-MAN STATION.

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Feb 28, 9:12 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
912 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     DOWAGIAC                41.98N 86.11W
02/28/2017                   CASS               MI   PUBLIC

            A FEW POWER POLES DOWNED ON M51.

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Feb 28, 9:33 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
933 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     NILES                   41.83N 86.25W
02/28/2017                   BERRIEN            MI   EMERGENCY MNGR

            MULTIPLE TREES AND POWER LINES DOWNED IN
            AREA. LARGEST WAS 1 FOOT IN DIAMETER.

&&

NWS NORTHERN INDIANA
IRIS SYSTEM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 7:15 PM ESTSpecial Weather StatementIWXHillsdale30 min
Feb 28, 8:06 PM ESTSevere Thunderstorm WarningIWXBerrien, Cass54 min
Feb 28, 8:52 PM ESTSevere Thunderstorm WarningIWXBerrien, Cass, Saint Joseph53 min
Feb 28, 9:54 PM ESTTornado WarningIWXBranch, Hillsdale36 min
Feb 28, 9:59 PM ESTSevere Thunderstorm WarningIWXCass, Saint Joseph46 min
Feb 28, 10:01 PM ESTAreal Flood AdvisoryIWXBerrien, Cass6 hr
Feb 28, 10:17 PM ESTFlash Flood WarningIWXCass, Saint Joseph6 hr
Feb 28, 11:05 PM ESTSpecial Weather StatementIWXHillsdale25 min
Feb 28, 11:12 PM ESTTornado WarningIWXHillsdale31 min
Feb 28, 11:22 PM ESTSevere Thunderstorm WarningIWXHillsdale37 min
Mar 1, 12:40 AM ESTSevere Thunderstorm WarningIWXBerrien, Cass65 min
Mar 1, 1:30 AM ESTSevere Thunderstorm WarningIWXSaint Joseph45 min
Mar 1, 1:35 AM ESTSevere Thunderstorm WarningIWXBranch, Cass, Saint Joseph40 min
Mar 1, 2:21 AM ESTSpecial Weather StatementIWXHillsdale39 min
Mar 1, 2:29 AM ESTSevere Thunderstorm WarningIWXHillsdale61 min
Mar 1, 10:54 AM ESTWind AdvisoryIWXHillsdale11 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.